Does anyone out there have experience of developing ‘on’ dystonia and having their medication changed to deal with it? Did it work? And if so what worked and how long did it take to work?
This is my story:
Two weeks ago my specialist told me that I have developed ‘on’ dystonia, which is incredibly uncomfortable and at certain times of the day 1-3 hours after a dose of Sinemet makes it difficult to walk, stand or do exercise. Initially after diagnosis nearly two years ago I was prescribed 3 x Sinemet Plus 25/100 per day, which was later supplemented by 1 x 50mg Safinamide. The medication worked well, but in January this year my specialist doubled the dose of Safinamide to 100mg per day. About 6 weeks after the change of dose, the ‘on’ dystonia began gradually at first and became so bad that I had to bring forward my next appointment with my specialist.
Hence two weeks ago he told me to taper down and eliminate the Safinamide, the logic being that if the medication worked and there was no dystonia before the increase of the dose, the right thing to do would be to reverse the dose or even eliminate it. However, two weeks after reducing then eliminating the dose of Safinamide, I am in the worst of both worlds: I still have the dystonia, but I have lost the beneficial effects of that medication. So is two weeks to short a time to expect any reduction/elimination/change of medication or dose to have any effect?
Any suggestions gratefully received,
It’s definitely sounds like your
medication ,i know this might sound a bit weird you say your on 125mg sinemet, have you got any 62.5mg sinemet if so replace the 125mg for two 62.5mg still the same dosage but disperses a little bit different, if you got oval 125mg split them .if you got round 125mg then you can’t split ! What your medication time’s
I get “off dystonia” - so know how disabling & painful it can be and would do everything pos to avoid on dystonia. So would always aim to take levodopa on little and often basis, rather than high doses.
Dopamine has a short “half-life” in our bodies –it breaks down very quickly and within 60 – 90 minutes of the levadopa turning into dopamine, the dopamine has reduced by 50% and in the next 60 minutes or so it reduces by another 50%.
Most clinicians think we can’t remember to take our medication so regularly (often correctly) so usually prescribe a higher dose to take at mealtimes, which means the level of dopamine in our brains fluctuates a lot throughout the day – which causes problems - like your dystonia.
I currently take: 1 dispersible around 5.30 – 6.30 am to stop off dystonia, then 1 capsule an hour later around 6- 7am, another around 8.00am then every 2hrs – 1hrs 30 mins throughout day until around 11.30pm– (taking about 10 – 12 every 24 hours ie 500- 600mg levodopa per day)
I also take a dopamine agonist.
Welcome to the forum.
It’s good to see that you’ve received a response from gus and Tilly2. I agree with gus’s comment, it’s known that taking Parkinson’s medication in different ways and at different times may help your dystonia - we have more information on this via our website here: https://www.parkinsons.org.uk/information-and-support/muscle-cramps-and-dystonia
In addition to the forum, we also have a free and confidential helpline with a team of highly knowledgeable advisers that’ll be happy to provide you with more support on this. Feel free to give us a call on 0808 800 0303.
Forum Community Manager
Thanks gus and Tilly2 for your comments. They helped me get my thoughts together and formulate questions for when I saw the specialist today.
The specialist said that ‘on’ dystonia seems to be produced by a combination of the underlying condition and the medication. It is not well understood, so there is no magic solution. He proposed that I experiment within the medication prescribed for me and keep a diary to try to identify find out what works for me. I suggested taking 62.5 mg tablets of Sinemet instead of 125mg 6 times a day instead of 3 times a day, but in his opinion I would just get bouts of dystonia of the same intensity more often during the day (but of course I can unilaterally experiment by splitting the tablet, as gus suggests). I also have prescribed slow-release Sinemet Plus which I can alternate with the standard SP capsules, so I can experiment with that.
The big change he prescribed was to replace Safinamida with Mirapexin as the supplementary medication to Sinemet, although I got the impression it was change for the sake of change.
Anyway it looks as I will be battling this problem for some time to come, so if anyone should happen on this thread in the future have any useful insights or suggestions, I would still be very grateful to hear them.